Overdose from drugs
1. Check the patient's airway, breathing, and pulse. If necessary, begin CPR. If the patient is unconscious but breathing, carefully place him or her in the recovery position. If the patient is conscious, loosen the clothing, keep the person warm, and provide reassurance. Try to keep the patient calm. If an overdose is suspected, try to prevent the patient from taking more drugs. Call for immediate medical assistance.
3. If the patient is having seizures, give convulsion first aid.
5. If possible, try to determine which drug(s) were taken and when. Save any available pill bottles or other drug containers. Provide this information to emergency medical personnel.
Drug emergencies are not always easy to identify. If you suspect someone has overdosed, or if you suspect someone is experiencing withdrawal, give first aid and seek medical assistance.
Try to find out what drug the person has taken. If possible, collect all drug containers and any remaining drug samples or the person's vomit and take them to the hospital.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Bardsley CH. Opioids. In: Marx JA, ed. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa: Mosby Elsevier; 2009:chap 160.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885